Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 1, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 1, 1997, 5:38 PM CST for Scott County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 1, 1997, 5:38 PM CST (23:38 UTC)
- Expired
- Apr 1, 1997, 6:25 PM CST
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Scott County, KS
The radar
The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1027 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 290 m²/s²
- 0-3 km storm-relative helicity
- 387 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 012336 RRA SVRDDC KSC171-020025- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 538 PM CST TUE APR 1 1997 * SEVERE THUNDERSTORM WARNING FOR SCOTT COUNTY - IN WEST CENTRAL KANSAS * UNTIL 625 PM CST * SOME LOCATIONS AFFECTED SHALLOW WATER BY 540 PM CST SCOTT CITY BY 555 PM CST GRIGSTON BY 610 PM CST * AT 536 PM CST...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR 3 MILES WEST OF SHALLOW WATER MOVING NORTHEAST AT 25 MPH. * IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. MCAVOY/NICHOLS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 3:48 PM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Apr 1, 3:48 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 345 PM CST TUE APR 1 1997 ...FCST CHALLENGE IS CHC FOR SHOWERS/THUNDERSTORMS NEXT FEW DAYS... 12Z UPPER AIR ANLYS SHOWED DEEP TROF OVER WRN U.S. WITH A 150KT JET BLOWING DOWN WEST SIDE. HFC OVER WYO WITH GNRL AREA HGT FALLS XTNDG INTO DESRT SW. H85 ANLYS HAD GOOD MOIST TONGUE MOVING INTO SWRN KS. 19Z SFC ANLYS SHOWED COLD FRONT XTNDG FROM CENT NEB INTO WCENT KS AND SRN COLO. FRNT APPRS TO HAVE SLOWED DOWN AS IT HAS NOT MADE IT INTO EHA ATTM. SHORT FUSE COMPOSITE SHOWING NO CAP OVER SWRN CORNER OF CWA WITH SFC BASED LI'S DOWN TO -3. 88D SHOWING SOME WK CONVCTN POPPING THAT AREA. MODELS ALL AGREE ON SHOVING FNTL BNDRY BACK TO THE NORTH OVER NEXT 24-36 HRS. THIS SEEMS REASONABLE GIVEN UPPER LEVEL LOW OVER SWRN U.S. CONTG TO DIG WITH RIDGING ACTION OVER CENTRL PLNS. PRBM ARISES IN POSS THAT RAIN COOLED AIR RESULTING FROM CNVTN ALONG/BEHIND THE FRONT MAY HELP PUSH IT SOUTHEAST. IF ANYTHING...FEEL FRONT WILL REMAIN NEARLY STATIONARY AND BE LOCATED SOMEWHERE NEAR WRN SECTIONS OF CWA THRU NEXT DAY OR TWO. WK RIPPLES EJECTING OUT OF SWRN U.S. COULD HELP FOCUS CONVCTN BUT PINNING DOWN TIMING OF TRW WILL BE DIFFICULT. SFC FLOW BACKS TNGT AND SHOULD BRING GOOD INC IN DEWPOINTS TO AREA TONIGHT. WOULD EXPECT LOW CLDNSS OVER ERN SCTNS OF CWA TO MOVE BACK WEST ALONG WITH SOME AREAS OF FOG DEVLPNG. STAYED CLOSER TO WARMER FWC GUIDANCE FOR OVERNIGHT LOWS TNGT AND WENT AROUND OR A LITTLE BELOW GUIDANCE TEMPS ON WED WITH MORE CLDS AROUND. .DDC...NONE. DDC 047/059 048/060 043 333 GCK 046/063 046/061 040 333 EHA 041/065 043/064 041 643 LBL 045/064 045/063 042 333 HYS 045/059 046/057 044 434 P28 051/060 050/059 047 333 GERARD
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.